South Dakota, 2016

Hail in South Dakota, August 1, 2016

August 1, 2016 · NWS UNR · 4 events in 2 counties and zones

Large hail accompanied a severe thunderstorm that tracked slowly northeast across portions of the northern Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail accompanied a severe thunderstorm that tracked slowly northeast across portions of the northern Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 12:56 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 1, 12:56 PM MST, 1 hour 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
156 PM MDT MON AUG 1 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 154 PM MDT Mon Aug 1 2016

The latest water vapor satellite iamges showed an upper-level low
over Saskatchewan with dry midlevel westerly flow across the CWA.
Visible satellite images indicated towering cumulus over the
BLKHLS with residual stable wave clouds over the plains in the
wake of the dissipated morning stratus. SPC mesoanalysis graphics
showed 500-1500 J/kg of MLCAPE with some MLCIN over southwestern
SD, but minimal elsewhere. Expect that thunderstorm development
will struggle against the dry midlevel air and weak subsidense.
However, sufficent deep-layer shear exists should a storm maintain
itself, which is most probable in the vicinity of the BLKHLS.

For tonight, a weak surface high will settle across the CWA as 850-
mb temperatures drop below 20F. Any convection that develops this
afternoon should diminish by 03z this evening given the lack of
forcing and expected stabilization behind the today's weak frontal
passage. Tuesday will see return southeast surface flow as low-
amplitute ridging occurs aloft. This will result in a mild and
mostly dry day, with some breezy winds over northeastern WY and far
western SD -- especially in the afternoon. A subtle wave will cross
the area Tuesday night with an increasing low-level jet stream and
some warm and theta-E advection late over northwestern areas --
leading to isolated TSRA.

.LONG TERM...(Wednesday Through Monday)
Issued at 154 PM MDT Mon Aug 1 2016

Upper trof works through the nrn rockies on Wednesday pushing a
cdfnt through the region. This will bring a chance of tsra to the
cwfa...with hot temperatures expected ahead of the front as temps
warm well into the 90s (and even some lower 100s possible
south/east of the Blkhls). Dry and cooler conditions expected for
the rest of the work week. Chances for tsra will return by early
in the weekend...with temps heating up by the end of the weekend
into early next week as upper ridge builds amplifies into the nrn
plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 154 PM MDT Mon Aug 1 2016

Isolated to scattered thunderstorms will develop this afternoon
and evening over the Black Hills and western/central South Dakota.
Local MVFR conditions and gusty winds can be expected near storms.
There is a chance that MVFR cigs may develop again late tonight
over central SD.

&&

.UNR Watches/Warnings/Advisories...
SD...WY...None.
&&

SHORT TERM...Bunkers
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, Aug 1, 1:48 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT MON AUG 1 2016

SDZ001-002-012-013-024>031-041-042-044-072>074-WYZ057-071-021300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WYOMING BLACK HILLS-NORTHEASTERN CROOK-
248 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SUNDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-046-047-049-021300-
ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-
248 AM MDT MON AUG 1 2016 /348 AM CDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>056-058-021300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
248 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 1, 1:32 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 WSW HILL CITY         43.90N 103.72W
08/01/2016  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL WAS FALLING AT TIME OF CALL

&&

MCKEMY
Special weather statement, Aug 1, 1:36 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT MON AUG 1 2016

SDZ028-012100-
CENTRAL BLACK HILLS SD-
236 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY
UNTIL 300 PM MDT...

AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MYSTIC...OR 10 MILES NORTHWEST OF HILL CITY...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SILVER CITY...MYSTIC AND PACTOLA RESERVOIR.

LAT...LON 4397 10377 4411 10378 4413 10347 4395 10349
TIME...MOT...LOC 2035Z 263DEG 9KT 4406 10368

MCKEMY
Local storm report, Aug 1, 1:38 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             8 WSW HILL CITY         43.90N 103.72W
08/01/2016  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, Aug 1, 1:49 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT MON AUG 1 2016

SDZ028-029-012115-
SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
249 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 315 PM MDT...

AT 249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CRAZY HORSE MEMORIAL...OR NEAR HILL CITY...MOVING SOUTHEAST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUSTER...HILL CITY...CRAZY HORSE MEMORIAL...HARNEY PEAK...HORSETHIEF
LAKE...SYLVAN LAKE...MOUNT RUSHMORE KOA AND NORTHWESTERN CUSTER STATE
PARK.

LAT...LON 4386 10376 4395 10373 4393 10345 4376 10359
TIME...MOT...LOC 2049Z 297DEG 8KT 4387 10368

MCKEMY

The radar

The Rapid City radar (KUDX), 66 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pennington

When
August 1, 2:01 PM MST to 2:10 PM MST
Where
Pennington County, 2.55 mi NW of Mystic
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.110, -103.660

Hail, Lawrence

When
August 1, 2:20 PM MST
Where
Lawrence County, 10.4 mi WSW of Nemo
Measured
2.5 in hail
Reported by
Public
Coordinates
44.152, -103.703

Hail, Lawrence

When
August 1, 2:43 PM MST
Where
Lawrence County, 6.3 mi W of Nemo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.191, -103.627

Hail, Lawrence

When
August 1, 2:55 PM MST
Where
Lawrence County, 3.62 mi NW of Nemo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.220, -103.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653167, 653169, 653170, 653171.